In my last post, you learned the sad conclusion of John’s story, but this wasn’t a sad conclusion to mine. Mine is still going on, and part of that is learning about everything that I missed or didn’t understand before.

You see, I hadn’t realized the extent of John’s heroin use. From our honeymoon and onward I thought it was a mistake or a bad habit and I looked the other way. Even after he didn’t get a job and spent all his time lazing around, I completely missed the signs of heroin addiction.

Maybe I wasn’t looking, maybe I just didn’t want to see, I don’t know. But I let both John and myself down by not trying to help him get the heroin addiction treatment he needed.

Ever since John died, I’ve been researching heroin. I know, that’s not exactly healthy, but I felt this insufferable desire to figure out more about what had so ruined my life and ended his. I felt so lost and alone and didn’t understand any of it. I mean, I hadn’t even enjoyed smoking heroin so why did he and so many others become addicted?

The first warning sign should have of course been when he kept blowing me off on our honeymoon. But I knew heroin was popular and it was popular for a reason, so I suspected that he liked feeling cool or a little “bad” by smoking it.

I didn’t want to turn into the crazy wife as soon as we got married. I didn’t want to seem too controlling. That’s part of where I went wrong.

You see, heroin can cause addiction from the first use, and that’s part of the reason behind its popularity. One of the other reasons is that it is so easy to get and cheap to boot. That’s why I didn’t notice John’s addiction. He wasn’t spending too much time out of the house getting drugs, and he wasn’t running our bank account dry. Sadly, he was sneaky about it, and I was just plain oblivious.

What heroin can do is cause a very intense rush of dopamine that feels like a really strong euphoric high. This can last up to twelve hours at a time. This is probably what John spent his time doing at work. I had noticed his sleep patterns were erratic, but I thought that was just because he was a little depressed at not having found work.

I wasn’t there when John died, but I do know that it is important to be able to recognize the signs of a heroin overdose just in case. This is because heroin overdoses have a short window in which you can save someone’s life, so knowing you need help and getting it the sooner the better.

Signs of heroin overdose include:

–    Bluish or purple nails or lips

–    Depressed, labored breathing

–    Weak pulse

–    Pinpoint pupils

–    Disorientation or delirium

–    Extreme drowsiness/sedation

–    Repeated episodes of loss of consciousness

–    Coma

Knowing these signs could save someone’s life. Don’t be like me, if someone you love is using heroin then give them help immediately.